Posted in Health, news

What is CHS (Cannabinoid Hyperemesis Syndrome)?

If you live in a state that just legalized marijuana, you’ve probably heard new reports circulating that an epidemic of CHS could soon occur.  Why?  Let’s begin.

What is CHS?

Cannabinoid Hyperemesis Syndrome is a constellation of symptoms described as nausea, cyclic vomiting, abdominal pain and the intense urge to take hot showers or baths, afflicting those who have smoked marijuana chronically.  Case reports began surfacing in 2004 when patients were presenting to the emergency room with these bouts, testing positive for marijuana, and improving when they ceased using pot. The hot baths and showers provided temporary relief, we believe of some perceived “hypothermia” caused by a marijuana induced dysregulation of the hypothalmus.

Most recently, Dr. Kennon Heard and his team at the University of Colorado Hospital, began studying CHS as they noticed a spike in people presenting to the ER with these symptoms.  In 2012, Colorado legalized marijuana for recreational purposes.   “We see them here on a daily to weekly basis,” Dr. Heard said. “The biggest problem we’ve seen with this disease is that until now, it’s been unrecognized and therefore, these people are suffering longer than they need to.”

What causes CHS?

We’re still unsure.  Cannabis has been well known to help decrease nausea and curtail pain. So its a mystery that it would induce vomiting and abdominal pain.

One theory is that a chronic overuse of cannabis presents as these severe symptoms.  Maybe the body and/or gut can only take so much and when the body senses a “toxic” amount it results in this defense mechanism.

Is CHS an overdose or a withdrawal from marijuana?

No and No.  An overdose, or acute intoxication of marijuana can result in paranoia, psychosis, dry mouth, memory loss, red eyes, chest pain, blood pressure changes, even heart attack and stroke.

Marijuana withdrawal symptoms include irritability, anxiety, difficulty sleeping and cravings.

CHS occurs during chronic use of marijuana and is relieved by stopping its use.

Can CHS kill?

Currently we have not seen any deaths related to CHS. However the severe vomiting could cause dehydration and possibly kidney failure.

Can patients make their CHS worse?

Yes. Since early symptoms may include mild nausea and abdominal upset, some may use marijuana to ease this “mild nausea”, thus adding more fuel to the fire causing more severe symptoms.

How is CHS treated?

To correct dehydration, IV fluid is given as well as antiemetics to stop the vomiting.  Haloperidol, an antipsychotic, has been used in many settings, as have benzodiazepines. Some case studies have reported unpopularly using narcotics and some physicians found success with dopamine antagonists, but the most effective treatment is cessation of marijuana usage.

Will CHS become an epidemic?

Probably not.  Marijuana, and its chronic use, have been around for a long, long time.  Until the past few years, this syndrome may have been misdiagnosed as a “gastrointestinal flu” if the case reports were not well known and if the patient was not forthcoming regarding his marijuana use.  Now that marijuana is becoming more “acceptable” in many states, and many patients may feel less compelled to lie about their drug use, we can identify the early stages of CHS promptly.  Educating marijuana users of the side effects with chronic heavy use will hopefully stave off more CHS cases.

 

Life Line Screening offers screenings for stroke, heart disease, lung disease, liver and kidney disease, testosterone deficiency, and so much more that can be done in a private setting at the work place for groups of employees.  For more information call 1-888-815-LIFE.

life line

                                                                                                         LearnHealthSpanish.com

                                                                                                         Medical Spanish made easy

Daliah Wachs, MD, FAAFP is a nationally syndicated radio personality on GCN Network, iHeart Radio and Board Certified Family Physician

 

Advertisements

Author:

Nationally Syndicated Radio Host, Board Certified Family Medicine Physician, Assistant Professor Touro University Nevada

2 thoughts on “What is CHS (Cannabinoid Hyperemesis Syndrome)?

  1. Some of us who suffer from this have our own ideas. Perchance it is something being used on the weed that was not there before. Look into a organic pesticide Neem Oil. The active ingredient is azadirachtin. This chemical makes insects vomit and refuse to eat. It is not a pesticide but an anti feedant. The Neem tree grows in Australia, native to India, and that is where we first saw this problem. Around 2000 neem began to be produced commercially in Australia People are putting this on their grows thinking it is safe.

    Hot baths can relieve other conditions. Hot water on a poison ivy rash (after all the oil is gone) will bring great relief. The hot water releases histamines. There are accounts of an anti histamine bringing relief too. Is this the case here? Could there be an allergic reaction to some pesticide?

    If someone ate Italian food every day for years and then started getting sick and the doctor said “stop eating Italian food” and they thought they cured your problem would that be good enough? Or would you continue to look for the ingredient that is making you sick? People have been smoking pot for too long for this to just reciently show up.

    I don’t know the answer but I am avoiding this Neem oil and all Aza products. We will see if I have another attack. Now that I know what I am looking for I can taste weed that has neem on it and feel it in my teeth when I smoke.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s